Article Text

ACE inhibitors and angioedema
  1. A S KASHYAP
  1. Division of Endocrinology and Human Metabolism
  2. Division of Pulmonology
  3. Department of Medicine, Armed Forces Medical College, Pune 411 040, India
    1. I MATHEW
    1. Division of Endocrinology and Human Metabolism
    2. Division of Pulmonology
    3. Department of Medicine, Armed Forces Medical College, Pune 411 040, India
      1. CHRISTOPHER GIBBS,
      2. GREGORY YH LIP,
      3. D GARETH BEEVERS
      1. University Department of Medicine and Department of Cardiology
      2. City Hospital, Birmingham B18 7QH, UK

        Statistics from Altmetric.com

        Sir,Angioedema of the lips, tongue, and glottis as an adverse reaction to angiotensin-converting enzyme (ACE) inhibitors was recently highlighted in this journal.1 We wish to add that intestinal angioedema is a well-documented side-effect of ACE inhibitor therapy.2 Patients may present with acute abdominal pain, nausea, and vomiting and abdominal distension. This is usually associated with angioedema of the tongue, pharynx and larynx. Symptoms usually resolve within 24 hours after discontinuation of the ACE inhibitor. Early onset of ACE-inhibitor-induced angioedema should not pose a problem in diagnosis. Late-onset angioedema, however, often goes unnoticed.3 4 This is because the angioedema can occur after a long period (months to years) of uneventful therapy with ACE inhibitors. Angiotensin II receptor blockers (losartan) have been suggested in patients unable to tolerate ACE inhibitors.4Angioedema, however, has also been reported with losartan.5

        References

        Sir,We endorse the comments regarding angiotensin-converting enzyme (ACE) inhibitor-associated angioedema made in the recent article by Murray and Crowther.1-1However, we would also highlight the important racial differences in susceptibility to ACE-inhibitor-induced angioedema, with a markedly increased risk in Afro-Caribbean patients.1-2 A four-fold increase in risk has been reported in African-American patients, when compared with other ethnic groups, and there may also be race-related differences in the severity of ACE-inhibitor-associated angioedema.1-2 Since 1993 we have maintained a prospective hospital-based register of patients with ACE-inhibitor-associated angioedema and a total of 16 patients (10 Afro-Caribbean, five Caucasian, and one Asian) have now been reported. Three of these patients (all Afro-Caribbean) developed severe angioedema, requiring admission to the intensive care unit, and one of them subsequently died. Although angioedema normally occurs in the early stages of treatment, the initial presentation is well recognised following months or years of asymptomatic therapy,1-3 and a number of late presentations have been observed our series.

        A plausible mechanism for this adverse reaction involves the vasoactive peptide bradykinin and the increased risk in Afro-Caribbean patients may occur as a result of racial differences in the kallikrein-kinin system, with increased sensitivity to bradykinin.1-4Immediate discontinuation of the ACE inhibitor following an episode of angioedema is mandatory, as continued therapy dramatically increases the risk of recurrent angioedema, with serious morbidity.1-5

        In view of the risks of continuing ACE-inhibitor treatment following an episode of angioedema we recommend that all patients starting ACE-inhibitors should be advised to report urticarial symptoms and to stop the drug immediately in the event of tongue, lip, or facial swelling. In particular, caution should be exercised in Afro-Caribbean patients when starting ACE-inhibitors.

        References

        1. 1-1.
        2. 1-2.
        3. 1-3.
        4. 1-4.
        5. 1-5.
        View Abstract

        Request permissions

        If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.